Virginia, 2018Flash Flood in Virginia, May 27 to 28, 2018
May 27 to 28, 2018 · NWS RNK · 1 event in 1 county or zone
A line of thunderstorms within the warm and humid air mass dropped heavy rainfall across portions of Bedford, Amherst, and Campbell counties with flash flooding in a few locations reported. 5 to 3 inches in several hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms within the warm and humid air mass dropped heavy rainfall across portions of Bedford, Amherst, and Campbell counties with flash flooding in a few locations reported. The radar estimated rainfall was 1.5 to 3 inches in several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 8:41 PM EST, 29 minutes earlier.
Area forecast discussion, May 27, 8:41 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
941 PM EDT Sun May 27 2018
.SYNOPSIS...
High pressure centered offshore will maintain a moist southerly
flow of air into the region for the next several days. Subtropical
Storm Alberto moving into the Gulf of Mexico this weekend will
move ashore and into the lower Mississippi Valley early in the
week. Tropical moisture will stream north into the region
making for very rain efficient showers and thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 940 PM EDT Sunday...
The bulk of the precipitation continues to be focused mainly
along and north of Route 460. This trend will continue into the
early morning hours of Monday. Meso-scale models continue to
suggest this precipitation will dissipate within a few hours
after midnight. Precipitation in advance of Alberto will start
to spread north into the far southern sections of the region
around daybreak Monday, however the trend has slowed. Have
reflect this in the forecast during the forenoon hours on
Monday.
As of 655 PM EDT Sunday...
The forecast through the evening hours has been updated to
reflect a decreased chance of precipitation across the southern
half of the region. The bulk of the precipitation will be
situated along and north of Route 460 through midnight. After
midnight, we are expecting a return of precipitation to the
southern half of the region, especially as we approach daybreak
Monday.
As of 340 PM EDT Sunday...
Scattered showers and thunderstorms have formed in the moist
unstable air across our region with the better coverage across the
higher terrain and along the Blue Ridge. Ample insolation has
allowed MLCAPE values to climb to around 1500 to 3000 J/KG. The
combination of upper trough over the northern Mid-Atlantic and
tropical moisture streaming north from the Gulf of Mexico has
resulted in a convergence axis along or north of our CWA border.
With healthy PWATS, these storms will be very rain efficient rain
producers. The HRRR and HiresW-ARW-East indicated that the greatest
convection concentration will occur cross the northern half of our
forecast area. The NAM and RAP generates precipitation across the
entire forecast area. The GFS and ECMWF showers widespread storms
with the heaviest north of our forecast area. The excessive rain
fall had marginal potential across the entire forecast area with
slight chance to our northeast across Washington area. We will need
to watch for flooding issues across entire forecast area with deeper
convection or training. The good news is that the storm motion is
faster today around 15 knots compared to yesterday. One weak spots
will be Tazewell county where some rain gages reporting 2-3 inch
amounts Saturday. Attm will hold off on a Flash Flood Watch. Prefer
to see where convergence boundaries will line-up and target those
areas of high confidence as opposed to blanketing a larger piece of
real estate. Low temperatures tonight will range from the upper 50s
in the mountains to the mid 60s in the piedmont.
Refer to the latest advisories from NHC on Alberto for track
and its movement. Alberto comes ashore Monday morning and
continues moving northward into southern Alabama by Monday
evening. The flooding potential for Monday will depend on how
much rainfall is accumulated from several days of locally heavy
tropical rainfall and where the deeper convection forms. The
greatest chances for showers and thunderstorms Monday will occur
across southern portions of the forecast area. Decided to
mention the rain could be heavy at times in the south. The Day
Two excessive rainfall showed a sharp gradient with a slight
chance to our south across North Carolina. Both the GFS and
ECMWF showed richer moisture try to push into the southern edge
of our forecast area before translating east to the coast. High
temperatures on Monday will vary for around 70 degrees in the
mountains to the upper 70s in the east.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...
NHC forecasts bring Alberto ashore Monday morning and continues the
center on a NNW track into southern Alabama by Monday evening while
weakening the system to a tropical depression by Tuesday morning
over north central Alabama. Forward speed then increases as the NNW
track continues with the depression in southern Indiana by Wednesday
morning and Michigan by Thursday morning. Our forecast area will
remain in deep southerly flow through this entire period with
extremely high moisture for late May. The 12z/27 RNK sounding PWAT
of 1.42 inches is near 'all-time' high for the date (1995-2014 SPC
climatology) and chances are very good that this type of moisture
remains over the region for next few days and beyond. As mentioned
in previous discussions the forecast NAEFS anomalies for PWAT are 2
to 2.5 standard deviations above normal through much of the week.
Bottom line is any showers that develop are will be efficient rain
producers and storms that lingers over a particular location or
small basin more than about 1-2 hours are liable to produce minor
flooding and 2-3 hours could initiate flash flooding. Day 3
Excessive rainfall outlook from WPC shows Slight Risk (10-20 percent
chance)for exceeding flash flood guidance 12z Tuesday through 12z
Wednesday. This does not provide much confidence in issuing a Flash
Flood Watch given the lack of focus and the shotgun pattern of flash
flood guidance (FFG) in place across our region. 3-hour FFG ranges
generally from 1.5 to 3.0 inches with the lower guidance mainly in
the mountains. Will hold off on a Flood/Flash Watch as the pattern
is too diffuse in terms of timing and location. A short-fused Watch
targeted to developing organized convection may make more sense than
what could be a 3-day (or longer) Watch. As Alberto lifts into the
Tennessee Valley late Tuesday into Wednesday a Marginal Risk for
Severe will exist with the possibility for isolated tornadoes in the
northeast quadrant of the weakening system as well.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
A generally wet pattern is expected to continue late week into next
weekend as the remains of Alberto lift northward into the northern
Great Lakes. But then the forecast becomes interesting as 12z/27 GFS
shows intense upper low over the western North Atlantic blocked by
ridging south of Greenland. This forces the upper low over the Great
Lakes back to the southeast with a broad area of low pressure over
the Mid-Atlantic that deepens with time over VA/NC area providing
continued chances for rainfall. The 00z/27 ECMWF shows similar
longwave pattern with the Greenland block but develops surface low
pressure somewhat further north and east, while 12z/27 CMC closer to
GFS. Obviously pattern details cannot be descried with any real
confidence at this range but the pattern certainly fits the
definition of 'unsettled' through the extended period. Used mainly
Super blend for the grids during this time frame.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 730 PM EDT Sunday...
Showers and a few thunderstorms have been come concentrated
across the northern half of the forecast region. Conditions are
primarily VFR except under the heavier showers/storms. As the
night progresses, look for fog to develop with visibility's
trending IFR/MVFR. Visibilities will improve to VFR around or a
little after 13Z/9AM Monday. Precipitation will return to the
region from the south on Monday as moisture streams north on the
east side of Alberto. Winds will be calm or light and variable
through the period.
Medium confidence in ceilings, visibilities and winds
during the taf period.
.Extended Aviation Discussion...
Wet pattern anticipated through the upcoming week with periods
of at least diurnally driven sub-VFR conditions associated with
deep convection. Moist low level southerly winds will also favor
lower layers of cloudiness at night, especially along the spine
of the Appalachians with potential for both MVFR Cigs and early
morning MVFR visibilities from mist/haze. The tropical system
over the Gulf of Mexico may begin to impact the region mid-week.
The unsettled weather with showers and thunderstorms may
continue into the end of the week.
&&
.HYDROLOGY...
As of 315 PM Sunday...
Significant focus in hydro concerns as discussed in portion of the
Near, Short and Long term discussions above. Alberto and associated
effects will be with us through the upcoming week in one form or
another. The question of Flood or Flash Flood Watches will be with
us during much of this time period as mentioned earlier but the
notion of holding onto what could be a very long-fused Watch seems
almost counter to producing real awareness of any flood threat.
There may be opportunities for more short-fused Flash Flood Watches
tied to a more discernible threat such as banded features or
persistent clusters of storms. That said, the ground is fairly
saturated in many places but as noted above very erratic coverage.
River flooding cannot be discounted especially on smaller fast-
reacting streams such as the upper Roanoke, Watauga, or even
something like Mason Creek. All basins will have to be monitored
closely. The latest MMEFS ensembles, mostly from 00z/27 or 06z/27
are painting some a somewhat less robust response on the bigger
rivers than the previous set of runs with minor to moderate flooding
generally in the 30 percent or less chance in most large river
basins. The experience with MMEFS has been that is tends to overdo
the probabilities of reaching high stages at these extended
forecast time periods. Still, the Dan River basin once again
under the highest threat for flooding but that would be a late
week time frame.
&&
.EQUIPMENT...
NOAA Weather Radio, All Hazards, WZ2500 at Wytheville, VA,
broadcasting on a frequency of 162.45 mHz has been fixed.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/PM
NEAR TERM...DS/KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...DS/KK/PM
HYDROLOGY...PC
EQUIPMENT...DS
Hazardous weather outlook, May 27, 2:48 PM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
348 PM EDT Sun May 27 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-282000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
348 PM EDT Sun May 27 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Localized excessive rainfall is possible this afternoon and evening.
Rainfall which exceeds 2 inches in an hour may cause flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms will be very rain efficient this week with
the potential for small stream and poor drainage flooding. In
addition, the tropical system emanating from the Eastern Gulf of
Mexico may have impacts with respect to rainfall amounts and
potential flooding Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 6:15 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 SE HIX 37.71N 80.81W
05/27/2018 SUMMERS WV 911 CALL CENTER
JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH
NEARLY 30 FEET OF WATER OVER IT.
&&
EVENT NUMBER RNK1801324
RABLocal storm report, May 27, 6:16 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD CAVE SPRING 37.22N 80.01W
05/27/2018 ROANOKE VA BROADCAST MEDIA
MULTIPLE REPORTS OF FLASH FLOODING, ROADS CLOSED OR
WASHED AWAY, HOUSES FLOODED, ECT. MOST REPORTS OCCURRED
BETWEEN AT 330 PM THROUGH 600 PM.
&&
JRUCKMANLocal storm report, May 27, 6:33 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 1 SE HIX 37.71N 80.81W
05/27/2018 SUMMERS WV 911 CALL CENTER
JUDSON ROAD NEAR TALCOTT COMPLETELY CAVED IN WITH WATER
FLOWING OVER THE ROAD.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER RNK1801324
RABLocal storm report, May 27, 7:01 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 5 SSE MATOAKA 37.36N 81.20W
05/27/2018 MERCER WV TRAINED SPOTTER
CULVERTS UNDERNEATH THE ROAD ARE BEING OVERTOPPED
&&
JRUCKMANSpecial weather statement, May 27, 7:27 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT SUN MAY 27 2018
NCZ001>003-018-019-280130-
Surry-Ashe-Wilkes-Watauga-Alleghany-
827 PM EDT SUN MAY 27 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...WEST CENTRAL SURRY...NORTHERN WILKES...WATAUGA AND
CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...
Until 930 PM EDT
At 825 PM EDT, strong thunderstorms were developing from near Boone
to Elkin...drifting slowly north northwest.
Pea size hail is possible with these storms. Very heavy rainfall can
be expected with these storms resulting in minor flooding in the
areas of heaviest rainfall.
Locations impacted include...
Boone...
Sparta...
Jefferson...
West Jefferson...
and Traphill.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3634 8174 3633 8171 3635 8172 3657 8125
3657 8101 3633 8080 3613 8182 3614 8182
3630 8183
TIME...MOT...LOC 0025Z 000DEG 0KT 3624 8128
RABSpecial weather statement, May 27, 7:52 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
852 PM EDT SUN MAY 27 2018
VAZ010-011-013-014-022-034-035-045>047-280145-
Giles-Pulaski-Bland-Buckingham-Montgomery-Amherst-Campbell-Roanoke-
Bedford-Appomattox-
852 PM EDT SUN MAY 27 2018
...STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...PULASKI...GILES...CAMPBELL...BUCKINGHAM...ROANOKE...
BLAND...BEDFORD...AMHERST AND MONTGOMERY COUNTIES...THE CITY OF
SALEM...THE CITY OF RADFORD...THE CITY OF LYNCHBURG AND THE CITY OF
ROANOKE Until 945 PM EDT...
At 848 PM EDT, radar indicated a broken line of strong thunderstorms
with very heavy rainfall extending along a line from Bland, to
Dublin, to Radford, to Roanoke, to Lynchburg, to Buckingham.
Movement was east at 15 mph.
The greatest concern with these storms will be localized very heavy
rainfall, especially some of which will occur in the same areas that
have already seen several inches of rain today, such as Roanoke and
Lynchburg. Pea size hail is possible with the stronger storms.
Locations impacted include...
Roanoke...
Lynchburg...
Blacksburg...
Salem...
and Christiansburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 7846 3702 7891 3713 7925 3706 7949
3701 7948 3723 7979 3688 8074 3707 8091
3695 8138 3703 8146 3743 8086 3748 8051
3732 8043 3742 8007 3731 7985 3781 7923
3754 7884 3780 7849 3769 7824
TIME...MOT...LOC 0048Z 266DEG 12KT 3749 7881 3725 7965 3709 8016 3711
8069 3725 8099
RABFlash Flood, Amherst
- When
- May 27, 9:10 PM EST to May 28, 12:10 AM EST
- Where
- Amherst County, 0.88 mi NW of Galts Mill to 1.56 mi WNW of Galts Mill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.460, -79.030
Beck Creek Road and Tent Mountains Farm Road were flooded and closed. A rescue was conducted for one man in a home surrounded by rising flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018$1.5 million · 6 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Flash Flooding in West Virginia, May 27, 2018$255,000 · 3 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750770.